No end to the drug therapyPosted: July 24, 2014 Filed under: Uncategorized | Tags: da Vinci hysterectomy, femara, infection after mastectomy, micobacterium fortuitum, nosocomial infection, psychological effects of breast cancer, side effects of femara, side effects of tamoxifen, tamoxifen, tamoxifen vs femara 14 Comments
Misguided by emotion. Foolishly thinking one more surgery would do it. Clamoring for “the end.”
Although my intellectual side knew it could not be, my psychological side was hopeful that my recent hysterectomy would free me from adjuvant therapy for stupid, dumb breast cancer. My 3 1/2 years of Tamoxifen were bad. Really bad, and got progressively worse. I wrote about my Tamoxifen experience a time or two, including the always entertaining T-Rage. I was a happy girl after kicking Tamoxifen to the curb, but I did worry about the estrogen that was no longer being blocked by the drug, nasty as that drug was.
Removing my girl parts, which is a good thing in preventing breast cancer recurrence, would seem to be the answer, no? Yanking my ovaries meant my body could no longer produce estrogen, which could no longer feed any errant cancer cells that hung around after lopping off both breasts at the ripe old age of 40.
However, as those of us in Cancerland know, being pro-active and doing all you can isn’t enough. It’s never enough.
I’ve surrendered both breasts, both fallopian tubes, both ovaries, my uterus and my cervix in hopes of leaving Cancerland. Cumulatively, I’ve spent more than a month in a hospital bed, and suffered through 267 days of post-hospital antibiotic therapy for that nasty nosocomial infection I picked up along the way. And yet, it’s not enough.
It’s never enough.
While my nonexistent ovaries can no longer make estrogen, now I have to worry about estrogen from my adrenal glands. These two glands are located just above the kidneys in a space called the retroperitoneum and produce small amounts of estrogen. Even though I am now sans girl parts, I still have to think about the fact that my body is full of cells, both healthy ones and potentially cancerous ones, that contain estrogen receptors. These receptors can go haywire when they come in contact with estrogen, and can set off a shit storm called cancer recurrence. My defense against the potential shit storm is yet another drug.
Introducing Femara. It’s an aromatase inhibitor whose job is to find the enzyme that’s required to make estrogen and get rid of it. It’s similar to Tamoxifen in that it protects me from estrogen and has similar side effects: hot flashes, hair loss, joint/bone/muscle pain, tiredness, unusual sweating, nausea, diarrhea, dizziness, and trouble sleeping. It’s different from Tamoxifen in that it’s for postmenopausal gals and it doesn’t increase the risks of blood clots or uterine cancer. It does, however, erode bone density. With these drugs, it’s a give & take. Mostly take.
My cutie-pie oncologist wants me to start taking Femara. Because the 3 1/2 years of Tamoxifen hell weren’t enough. Because surrendering both breasts, ovaries, fallopian tubes, uterus, and cervix weren’t enough. It never ends.
The studies on Femara and recurrence show promise. The two main studies show that Femara reduces the risk of recurrence, increases the span of time before the cancer recurs, and reduces the risk of the cancer spreading to other parts of the body.
All good, right? Wouldn’t you want to do everything you could to reduce the risk of recurrence? Even if it meant taking yet another drug and enduring more side effects for years and years and years?
It’s never enough.
Oncology reportPosted: April 13, 2011 Filed under: breast cancer | Tags: 20 gauge needle, Arimidex, breast cancer, cancer battle, femara, Jorge Darcourt, Lupron, menopause, oncologist, oncology consultants houston, tamoxifen 8 Comments
My latest visit to Dr Darcourt was uneventful, which is my favorite kind of doctor visit. Despite the fact that I have to get stuck for blood work and step on the scale every time I go see him, I still like going. As much as you can like going to an oncology visit.
In the beginning of this “cancer journey,” it freaked me out to say “my” and “oncologist” in the same sentence. Not something one usually wishes for, to say the least. But if I have to have an oncologist, my guy is pretty great. Not just because he’s young and Peruvian, either. Although that doesn’t hurt.
Since you’re probably going to google him now, I’ll make it easy on you:
There ya go.
Just a disclaimer: he was the third oncologist I consulted, and didn’t choose him based on the fact that he’s young and Peruvian. Not just.
Ok, so the appointment was uneventful, and he said the words I love to hear: “I have no reason to think your cancer will come back.” Music to my ears. We talked about Tamoxifen, the chemo pill I take every day and will stay on for 5 years, and the artificially-induced menopause brought on by it and the Lupron shot I get every three months for hormone suppression. In a nutshell, since my cancer was fed by estrogen, it’s easy to control it by depriving it of estrogen. It means I go through menopause a bit early, but that’s a small trade-off for ensuring the cancer doesn’t come back.
The trick is to determine if I’m really in menopause or if once we stop the Lupron shots, we also stop the ‘pause. This is important because it affects the chemo pill I take. Tamoxifen is for pre-menopausal women, i.e., if you weren’t in menopause at the time of diagnosis, you take it. If you’re post-menopausal, you take a different drug, mainly Femara or Arimidex. Either way, I will be on one of these drugs for 5 years. I’m ok with that, because I’m pretty reliable at remembering to take it every day, and it’s another weapon in my arsenal against my cancer.
And taking a pill every day is much easier than getting that Lupron shot. Even though Ionly get it once every 3 months, it’s dreadful. The needle is really big: 20 gauge.
The 20 gauge needle is what is used for port access. It has to be big enough in diameter to not only pierce the skin and the membrane of the port, but also allow for blood to be drawn back out through it.
That’s a big needle.
If you don’t like needles, like me, you may get a little squirmy right about now. That’s ok. Don’t worry if your palms start to sweat, if your heart races, and you feel a little nauseated. All normal reactions to seeing a wonking big needle. But if I have to see it, so do you. I’m good at sharing.
The drug itself is very thick, and has to be warmed before being injected. You know it’s going to hurt. Because it’s thick, it takes several seconds to push the drug through the needle into the body. So the pain lasts. Then once the drug is in, it burns. On the skin and inside. I literally can feel the drug trailing into my body. And yet, I do it willingly. Because I want to starve any cancer cells that may be entertaining thoughts of reforming. I don’t want any uprisings on my watch.
I may take that shot willingly, but I still complain about it. I get it in my left arm, and the bruise from the previous shot, 3 months ago, is always still visible. For several weeks, I will have a hard little knot at the injection site. My arm will be sore for the rest of the day after I get the shot, but then life goes on and it’s business as usual, for the next 3 months.
But yesterday, I made a BIG mistake when getting the shot. I glanced over my shoulder as the nurse was getting ready to inject it. I saw that big-ass needle, glinting in the florescent lights, looking as menacing as an inaninate object can.
Oh, I wish I hadn’t seen that. Somehow the visual reality makes it so much worse. I had to grit my teeth and concentrate on not yelling.
I usually console myself with a beer or a glass of wine on shot days. But yesterday, I was trying to dry out from our Napa trip, so I tried to refrain. I didn’t get very far, and ended up with a Pinot Noir in my glass. But now I’m back to drying out, because I was reading one of my favorite blogs today, and misread one of the lines. It describes waking up and “waiting for the new day to open like a spring margarita.” Oh, wait–it’s
“spring magnolia.” Oops. Guess I’d better get on the wagon, sore arm and all.